Hail, Carroll
- When
- August 3, 6:20 AM CST
- Where
- Carroll County, Fairhaven
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -89.930
Nickel-sized hail fell near Fairhaven, IL around 720 am August 3.
Scattered showers and thunderstorms moved southeast across eastern Iowa and northwest Illinois during the early morning of August 3 as a warm front moved northeast into Iowa. Some of the storms were severe; producing nickel to golf ball-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms moved southeast across eastern Iowa and northwest Illinois during the early morning of August 3 as a warm front moved northeast into Iowa. Some of the storms were severe; producing nickel to golf ball-sized hail. Brief heavy rain and frequent lightning also accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 2:05 AM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 AM CDT SUN AUG 3 2008 .SYNOPSIS... WARM FRONT OVER CENTRAL IOWA MOVING NORTHEAST AT 15-20 MPH PRODUCING LINE OF THUNDERSTORMS AT 230 AM EXTENDING FROM NEAR ALO TO OTM SLIDING SOUTHEAST TO EAST SOUTHEAST AT 20 TO 25 MPH. RADAR TRENDS SUGGESTING SOME STORMS STRONG ATTM WITH POSSIBLY PEA SIZED HAIL AND GUSTY WINDS OF 25 TO 40+ MPH. ANALYSIS INDICATES HOT AIR OVER SOUTHERN PLAINS BEHIND FRONT TO REACH ACROSS CWA BETWEEN 22Z AND 06Z RESULTING IN HOTTEST CONDITIONS OF THE SUMMER NEXT 24 TO 36 HOURS BEFORE COLD FRONT PASSES EARLY TUESDAY. && .SHORT TERM...TODAY AND TONIGHT... MINOR CHANGES TO CURRENT PACKAGE WITH CHANCE POPS FOR MORNING STORMS AND SHOWERS AHEAD OF WARM FRONT. PRECIPITATION TO GRADUALLY DISSIPATE LATE MORNING INTO AFTERNOON HOURS WITH DECENT MAX TEMPERATURE GRADIENT WITH LOW/MID 80S NORTHEAST AND LOWER 90S SW. TONIGHT...WARM AND MUGGY WITH SOME STORMS GLANCING FAR NORTH ALONG HIGHWAY 20 FROM MAJOR MCS OVER MN/WI THAT COULD PRODUCE SOME SEVERE WEATHER IN FAR NORTH THERE FROM STRONG TO DAMAGING WINDS FROM COOL POOL. && .LONG TERM... MONDAY AND MONDAY NIGHT...KEPT LINGERING POPS NORTH OF HIGHWAY 30 FROM OUTFLOW BOUNDARY THAT ANALYSIS SUGGESTS WILL LINGER INTO PM HOURS. STRONGER INDICATION OF HEAT ADVISORY CRITERIA TO BE MET ALONG AND SOUTH OF HIGHWAY 30 FOR DAY SHIFT TO CONSIDER ISSUANCE OF WITH HEAT INDEX VALUES OF 100 TO OVER 105F SUGGESTED. INTENSE CONVECTION STILL SUGGESTED TO FIRE BETWEEN 4-6 PM AHEAD OF COOL FRONT JUST TO NORTH AND WEST OF CWA WITH EXTREME INSTABILITY OF AOA 3600 J/KG AND ENOUGH DRY AIR ALOFT FOR STRAIGHT LINE WINDS OF 60 TO OVER 80 MPH WITH ISOLATED 90+ MPH SUGGESTED. LARGE HAIL OF GOLF BALL TO BASEBALL ALSO POSSIBLE WITHIN FIRST FEW HOURS OF FIRING AS STORMS MAY INITIALLY SHOW SOME SUPERCELL CHARACTERISTICS WITH ISOLATED TORNADOES POSSIBLE INTO MID EVENING HOURS BEFORE COALESCENCE. LOCATIONS MOST AT RISK OF SEVERE WEATHER ROUGHLY NORTH OF HIGHWAY 34 IN EVENING HOURS AND WILL CONTINUE TO EMPHASIZE IN HWO PRODUCT. KEPT 40 POPS NORTH 1/2 WITH SLIGHT CHANCE FAR SOUTH WITH CONCERN ALL SOLUTIONS LIKELY NOT ABLE TO HANDLE WELL INITIATION AND PROPAGATION OF SYSTEM DUE TO LARGE INSTABILITY AND MODEST SUMMERTIME SHEAR AND FORCING. MINS OF 70 TO 75 SUGGESTED THAT MAY REQUIRE HEAT ADVISORY IF ISSUED MAY NEED TO BE CONTINUED INTO MID TO LATE EVENING SOME LOCATIONS. TUESDAY AND TUESDAY NIGHT...COOL FRONT FASTER SUGGESTING LINGERING SHOWERS AND STORMS TO SLIDE SOUTH OF FORECAST AREA BY LATE EVENING. DECENT GRADIENT FOR HIGHS WITH CLOUDS AND PRECIPITATION IMPACTING LOCATION OF STRONGEST GRADIENT WITH LOW 90S SOUTH AND LOW/MID 80S FAR NORTH. KEPT CHANCE POPS DUE TO NON-LINEAR NATURE OF CONVECTION WITH SYSTEM AND MODEST FORCING. DEWPOINTS TO LOWER OVERNIGHT AND SKIES CLEARING WITH LOWS UPPER 50S NORTH TO LOWER 60S SOUTH. WEDNESDAY THROUGH SATURDAY...KEPT CURRENT FORECAST DRY WITH HIGHS UPPER 70S TO MID 80S AND LOWS UPPER 50S TO LOWER 60S WITH MODERATE HUMIDITY. STRENGTH OF NW JET AND IMPULSES SUGGEST SOME ISOLATED STORMS AND SHOWERS POSSIBLE FOR LATER SHIFTS TO CONSIDER. ..NICHOLS.. && .AVIATION... VFR CONDITIONS WITH ISOLATED BRIEF MVFR FROM CIGS 2-3K AGL AND VSBYS 1-3 MILES IN +TSRA IN STORMS UNTIL 15Z AS WARM FRONT PASSES. SKIES TO BECOME SCATTERED TO CLEAR BY PM WITH VSBYS AOA 7 MILES. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT SUN AUG 3 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 450 AM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MID MORNING HOURS BEFORE DISSIPATING. A FEW OF THESE STORMS MAY BRIEFLY BE STRONG PRODUCING GUSTY WINDS OVER 40 MPH AND POSSIBLY PEA SIZED HAIL. A FEW STORMS MAY REDEVELOP THIS AFTERNOON NORTH OF HIGHWAY 30 WITH ISOLATED STRONG STORMS POSSIBLE CONTINUING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY AFTERNOON AND MONDAY EVENING...TEMPERATURES WILL RISE INTO THE LOWER TO MIDDLE 90S COMBINED WITH VERY HIGH MOISTURE LEVELS PUSHING AFTERNOON HEAT INDEX VALUES OVER 100F UP TO AROUND 105F. A HEAT ADVISORY IS PROBABLE OVER ALL OR PORTIONS OF THE OUTLOOK AREA FOR MONDAY AFTERNOON INTO THE EARLY EVENING HOURS...ESPECIALLY ALONG AND SOUTH OF I-80. MONDAY AFTERNOON AND MONDAY NIGHT...THUNDERSTORMS WILL RAPIDLY DEVELOP LATE AFTERNOON AND CONTINUE OVERNIGHT AHEAD OF AN ADVANCING COOL FRONT. VERY HIGH INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF 60 TO 80 MPH...WITH ISOLATED HIGHER SPEEDS POSSIBLE. LARGE HAIL UP TO THE SIZE OF GOLF BALLS...AND AN ISOLATED TORNADO MAY ALSO BE POSSIBLE INTO MID EVENING. THERE IS THE POTENTIAL FOR SIGNIFICANT TO WIDESPREAD SEVERE WEATHER WITH LOCATIONS WITH THE GREATEST RISK ALONG AND NORTH OF HIGHWAY 34. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES. TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS WILL CONTINUE TO OCCUR ALONG AND AHEAD OF THE SLOW MOVING COOL FRONT. ADDITIONAL STRONG TO DAMAGING WINDS AND LARGE HAIL MAY ALSO OCCUR IN THE STRONGEST STORMS IN THE AFTERNOON AND EVENING HOURS SOUTH OF I-80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TODAY OR TONIGHT. SPOTTERS PLEASE REPORT ANY STRONG WINDS OVER 40 MPH AND PEA SIZED HAIL TO THE QUAD CITIES FORECAST OFFICE. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM HAIL ESE DYERSVILLE 42.48N 91.11W
08/03/2008 E0.25 INCH DUBUQUE IA TRAINED SPOTTER
JUST STOPPED.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 AM HAIL 4 S MANCHESTER 42.43N 91.46W
08/03/2008 E1.75 INCH DELAWARE IA TRAINED SPOTTER
HAIL UP TO THE SIZE OF GOLFBALLS.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 AM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL DELHI 42.43N 91.33W
08/03/2008 E1.50 INCH DELAWARE IA PUBLIC
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 AM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM HAIL BELLEVUE 42.26N 90.43W
08/03/2008 E0.25 INCH JACKSON IA LAW ENFORCEMENT
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 AM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM HAIL CASCADE 42.30N 91.01W
08/03/2008 E0.88 INCH DUBUQUE IA EMERGENCY MNGR
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 AM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM HAIL 4 SE CASCADE 42.26N 90.95W
08/03/2008 E1.25 INCH JONES IA TRAINED SPOTTER
&&
BILLNThe Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 12:19 UTC.
1 hail. Local standard time, as filed.
Nickel-sized hail fell near Fairhaven, IL around 720 am August 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130365.